Flash Flood, Floyd
- When
- July 17, 2:49 AM EST to 4:00 AM EST
- Where
- Floyd County, New Albany
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.319, -85.907 (the zone’s center; the record gives no point)
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 17, 1:05 AM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 205 AM EDT SAT JUL 17 2004 SCATTERED THUNDERSTORMS WITH AROUND 40 TO 50 PERCENT COVERAGE MOVING SOUTHEAST ACROSS MAINLY THE NORTHEASTERN CWA. SOME STORMS PREVIOUSLY WERE ON THE STRONG SIDE...BUT...WITH CONTINUING STABILIZATION OF THE NOCTURNAL BOUNDARY LAYER...FEEL WIND THREAT FROM CURRENT CONVECTION WILL LESSEN THROUGH THE EARLY MORNING HOURS. MAIN THREAT FOR THE REST OF THE MORNING WILL BE ISOLATED HEAVY RAINFALL...AND FREQUENT LIGHTNING. FEEL THAT INTENSITY AND COVERAGE OF RAIN WILL LESSEN TOWARDS DAWN...AND THAT MOST OF THE PRECIPITATION FROM NOW ON WILL FALL ACROSS SOUTHEAST INDIANA AND THE BLUEGRASS REGION OF KENTUCKY. UPPER AIR DISTURBANCE BEHIND THIS CONVECTION READILY APPARENT VIA WATER VAPOR SATELLITE ACROSS LOWER MICHIGAN. A SHARP MID LEVEL TROUGH CURRENTLY EXTENDS SOUTHWESTWARD FROM THIS LOW ACROSS CENTRAL INDIANA AND ILLINOIS. A DIFFUSE SURFACE LOW CURRENTLY ACROSS SOUTHERN ILLINOIS WILL DROP SOUTH ACROSS CENTRAL KENTUCKY LATER TODAY AND INTO THE EASTERN TENNESSEE VALLEY THIS EVENING. BACK EDGE OF PRECIP WILL FORM A BROKEN NORTHEAST/SOUTHWEST ORIENTATED LINE AND MOVE ACROSS OHIO RIVER DURING THE PREDAWN HOURS. EXPECT THAT PRECIP CHANCES WILL DECREASE RAPIDLY FROM NORTH TO SOUTH LATER THIS MORNING AS MID LEVEL TROUGH DROPS SOUTH. EXPECT CLOUDS TO LINGER QUITE AWHILE TODAY...AND EVEN THROUGH SUNDAY AS MID LEVEL MOISTURE WRAPS AROUND UPPER LEVEL LOW THAT BECOMES ESTABLISHED ACROSS OHIO. WILL GO DRY ON SUNDAY EXCEPT FOR ADDING A SLIGHT CHANCE OF SHOWERS ACROSS THE BLUEGRASS REGION AS INSTABILITY MAY BE GREATER THERE CLOSER TO THE UPPER LOW. DAYTIME HIGHS WILL RANGE FROM 5 TO 10 DEGREES BELOW NORMAL THROUGH SUNDAY AS NORTH WINDS AND UNSEASONABLY COOL MID LEVEL TEMPERATURES REMAIN ACROSS THE UPPER OHIO VALLEY. EXPECT MOSTLY CLEAR SKIES MONDAY AS TROUGH AXIS MOVES EAST OF KENTUCKY AND SURFACE HIGH PRESSURE MOVES ACROSS. TEMPERATURES WILL REBOUND TO SEASONAL NORMS. THE LAST IN THIS CONTINUING SERIES OF SHORTWAVE DISTURBANCES ROTATING AROUND EASTERN FULL AMPLITUDE TROUGH WILL DROP SOUTH OUT OF THE WESTERN GREAT LAKES AND ACROSS INDIANA TUESDAY. WILL ADD CHANCE OF PRECIPITATION TUESDAY. .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && JSD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 940 PM EDT FRI JUL 16 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 940 PM EDT (840 PM CDT) FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...OVERNIGHT. SCATTERED THUNDERSTORMS ARE FORECAST OVERNIGHT WITH THE GREATEST COVERAGE EXPECTED ACROSS SOUTH CENTRAL INDIANA...NORTH CENTRAL KENTUCKY AND THE BLUEGRASS REGION. THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY AND SATURDAY NIGHT AS WELL AS NEXT THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1026 PM EDT FRI JUL 16 2004 INZ078-079-092-KYZ030>033-170400- CLARK IN-HENRY KY-JEFFERSON IN-JEFFERSON KY-OLDHAM KY-SCOTT IN- TRIMBLE KY- INCLUDING THE CITY OF...LOUISVILLE 1026 PM EDT (926 PM EST) FRI JUL 16 2004 A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS A PORTION OF SOUTHERN INDIANA TO NEAR THE OHIO RIVER IN NORTHERN KY. THE STRONGEST OF THIS ACTIVITY CONTAINS A STORM MOVING EAST AROUND 25 MPH...FROM NEAR SCOTTSBURG AT 930 PM EDT (830 PM EST)...TO NEAR MADISON IN AND BEDFORD KY AROUND 1010 PM. THIS ACTIVITY WILL BE CAPABLE OF FREQUENT LIGHTNING, SMALL HAIL, GUSTY WINDS TO 30 MPH, AND BRIEF HEAVY RAINFALL, WITH LOCALIZED UP TO 3/4 INCH THROUGH MIDNIGHT. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1047 PM EDT FRI JUL 16 2004 INZ076-083-084-089-KYZ023-024-170500- BRECKINRIDGE KY-CRAWFORD IN-DUBOIS IN-HANCOCK KY-ORANGE IN-PERRY IN- INCLUDING THE CITIES OF...HARDINSBURG...JASPER 947 PM EST (947 PM CDT) FRI JUL 16 2004 A CLUSTER OF STRONG STORMS WILL MOVE FROM THE EVANSVILLE IN AREA TO THE JASPER AND TELL CITY AREAS THROUGH 1030 PM EST (1130 PM EDT). THE ACTIVITY IS MOVING RATHER SLOWLY SOUTHEAST AROUND 20 MPH, AND MAY CONTAIN GUSTY WINDS TO 40 MPH, SMALL HAIL, FREQUENT LIGHTNING, AND TORRENTIAL RAINFALL. LOCALIZED RAINFALL OF 1-2 INCHES WILL BE POSSIBLE THROUGH MIDNIGHT EST/CDT FROM JASPER...SOUTH TO TELL CITY AND HARDINSBURG. MOTORISTS SHOULD BE CAUTIOUS FOR PONDING WATER, AND PEOPLE OUTDOORS SHOULD SEEK SHELTER IF THREATENED BY LIGHTNING. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1209 AM EDT SAT JUL 17 2004 INZ077>079-092-KYZ030>035-038-039-170600- ANDERSON KY-CLARK IN-FRANKLIN KY-HENRY KY-JEFFERSON IN-JEFFERSON KY- OLDHAM KY-SCOTT IN-SHELBY KY-SPENCER KY-TRIMBLE KY-WASHINGTON IN- INCLUDING THE CITIES OF...FRANKFORT...LOUISVILLE...SHELBYVILLE 1209 AM EDT SAT JUL 17 2004/1109 PM EST FRI JUL 16 2004 A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE FROM EASTERN JEFFERSON AND OLDHAM COUNTIES IN KENTUCKY SOUTHEAST AT 15 MPH. THE3 STORMS WILL MOVE INTO SHELBY, TRIMBLE, AND HENRY COUNTIES. THESE STORMS WILL PRODUCE FREQUENT LIGHTNING, WIND GUSTS TO 30 MPH, AND HEAVY RAINFALL. OF PARTICULAR CONCERN WILL BE LIGHTNING. SEVERAL HOMES IN EASTERN JEFFERSON COUNTY HAVE BEEN REPORTED STRUCK BY LIGHTNING. MOTORISTS SHOULD BE CAUTIOUS FOR PONDING WATER, AND PEOPLE OUTDOORS SHOULD SEEK SHELTER IF THREATENED BY LIGHTNING. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 208 AM EDT SAT JUL 17 2004 INZ076>079-090>092-KYZ030>036-038>041-045>048-055-170800- ANDERSON KY-BOYLE KY-CLARK IN-FAYETTE KY-FLOYD IN-FRANKLIN KY- HARRISON IN-HENRY KY-JEFFERSON IN-JEFFERSON KY-JESSAMINE KY- MERCER KY-NELSON KY-OLDHAM KY-ORANGE IN-SCOTT IN-SCOTT KY-SHELBY KY- SPENCER KY-TRIMBLE KY-WASHINGTON IN-WASHINGTON KY-WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...DANVILLE... FRANKFORT...HARRODSBURG...LEXINGTON...LOUISVILLE...NEW ALBANY... SHELBYVILLE...VERSAILLES 208 AM EDT (108 AM EST) SAT JUL 17 2004 A CLUSTER OF STRONG THUNDERSTORMS WILL DROP SOUTHEAST ACROSS SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY INTO EAST CENTRAL KENTUCKY THROUGH 4 AM EDT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING FROM 1 TO 2 INCHES OF RAIN IN AN HOUR OR LESS. IN ADDITION TO THE HEAVY RAIN WIND GUSTS TO 30 MPH WILL BE POSSIBLE. IF DRIVING THIS MORNING WATCH FOR PONDING OF WATER ON ROADS AND UNDERPASSES AND REDUCED VISIBILITY IN HEAVY RAIN. DO NOT CROSS ROADS COVERED WITH WATER. JA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 AM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0321 AM FLASH FLOOD SCOTTSBURG 38.69N 85.78W
07/17/2004 SCOTT IN EMERGENCY MNGR
SEVEARL ROADS WERE CLOSED IN SCOTTSBURG
&&
JAThe Louisville radar (KLVX), 38 km away, was scanning. The volume nearest the first event began at 07:49 UTC.
2 flash flood. Local standard time, as filed.
Several roads were covered by high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417053, 5417052.